In "The Noonday Demon: An Atlas of Depression," Andrew Solomon quoted Dr. Robert Post of the National Institute of Mental Health as saying, "People worry about side effects from staying on medication for a lifetime, but the side effects of doing that appear to be insubstantial, very insubstantial compared to the lethality of undertreated depression."
For years, it has been common knowledge that antidepressants can cause side effects, such as an upset stomach, muscle fatigue and decreased libido. Most patients with severe depression have been willing to endure such problems because the antidepressants, along with talk-therapy, can mitigate their illness, allow them to live happier lives, and, as Post implied, counteract the possibility of suicide.
In my case, I have gained 30 to 35 pounds over the past 15 years, weight gain that may have as much to do with my sedentary lifestyle and the aging process as it does with my daily ingestion of Zoloft.
Now comes a study, presented on April 2 at an American Cardiology meeting, that appears to link antidepressant medication, not depression itself, to a thickening of the carotid artery in middle-aged men.
According to Reuters, the study of more than 500 male twins revealed that those brothers who took anti-depressants had a "roughly 5 percent" increase in carotid artery thickness over those brothers who did not take anti-depressants.
Selective serotonin re-uptake inhibitors or SSRI's are designed to improve the flow of serotonin, a neurotransmitter, in the brain, but they may also cause a narrowing of the blood vessels, speculated Dr. Amit Shah of Emory University, who disclosed the test results at the cardiology conference. The narrowing of the blood vessels can increase the likelihood of a heart attack or stroke.
What does this mean for a middle-aged man like me?
In the short-term, I am going to continue to take Zoloft, an SSRI. For one, I am only 45 and those men in the study had a mean age of 55. More importantly, two other indicators of heart risk, my cholesterol levels and blood pressure, have been fairly low due to good genes and a careful diet, no fried foods, no red meat, no butter on my fish, etc.
Of course, I also must continue to exercise. Mostly, I hike uphill in my neighborhood. During recent rainstorms, I was lax at doing that, but now I need to walk every day, which will help me maintain and even possibly lose weight. I have dropped close to 10 pounds in the past year due to diet and exercise.
While I am generally in good health, the possibility that my Zoloft intake will accelerate the pace at which my arteries thicken gives me pause. My paternal grandmother died because the inner lining of her arteries had hardened. Moreover, no studies on anti-depressant medication have been conducted over a 15-year period, the number of years I have been taking Zoloft. That means there could be even more severe side effects concerning the heart and other organs that we don't know about at this time.
Still, the risks of not taking medication may be higher. In "The Noonday Demon," Andrew Solomon also quoted Dr. John Greden, then-director of the Mental Health Research Institute at the University of Michigan, as saying, "No one has yet taken Prozac for eighty years. But I certainly know the effects of nonmedication, or of going on and off medication, or of trying to reduce appropriate doses to inappropriate levels -- and those effects are brain damage."
The Morning Email helps you start your workday with everything you need to know: breaking news, entertainment and a dash of fun. Learn more